[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.207.130.162. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 5, 1932

THE BLOOD DYSCRASIAS FOLLOWING THE ARSPHENAMINES

Author Affiliations

BOSTON

From the Department of Dermatology and Syphilology, the Boston City Hospital.

JAMA. 1932;99(19):1557-1563. doi:10.1001/jama.1932.02740710001001
Abstract

In spite of its comparative rarity, the sudden appearance of hemorrhagic purpura during the course of the arsenical treatment of syphilis has attracted considerable attention during recent years. Although the arsphenamines were first introduced into general use in 1910, it was not until nine years later that Labbé and Langlois1 drew attention to this one of its toxic manifestations. A few cases reported prior to 1919 without doubt fall into the general group of blood dyscrasias, but at the time they were not specifically identified as being due to the arsphenamines. A careful search of the literature shows that only seventy-nine cases have been recorded, not only those with the clinical syndrome of hemorrhagic purpura but including all the blood dyscrasias; this probably does not represent the total, as a few cases may have escaped observation and many undoubtedly have not been reported. The rarity of the condition is

×